1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Should I Ditch The Low Carbs?

Discussion in 'Ask A Question' started by Mal37, Apr 17, 2017.

  1. Mal37

    Mal37 Type 2 · Well-Known Member

    Messages:
    282
    Likes Received:
    456
    Trophy Points:
    123
    I've known that I had Type 2 for almost a year and a quarter now ... was immediately put onto 3 Metformin per day, immediately lost my appetite for all the sweet and chocolatey things, and went down (without really noticing) from 11 stone to 9st 7lbs!
    However, four months ago I had my Metformin reduced .. for the second time.I now just have a morning one each day.
    I decided to try the low carb way of eating, and cut out bread, potatoes, pasta, cereals etc and began to have lots of nuts (always ate a few) double cream, full fat cheeses, Bacon and Egg meals (never touched bacon previously)
    The problem is ... I have gained 8lbs in the last 3 months!
    I know that some could be linked to losing my best friend, who died suddenly and unexpectedly in January ... throwing my eating into total disaray for several weeks, but since I've only been on 1 tablet per day I've had uncontrolable cravings for sweet things/chocolate bars etc. my bg has raised from the mid 6's to 7's and 8's too. This morning it was 8.1 ... whereas last year I was getting 5.8 to 6.3 readings first thing in the morning.
    Am I making things even worse my eating high fat low carbs right now?
    Thanks for any advice to help me here
     
    • Hug Hug x 2
  2. Art Of Flowers

    Art Of Flowers I reversed my Type 2 · Well-Known Member

    Messages:
    956
    Likes Received:
    1,379
    Trophy Points:
    178
    If you start eating carbs your blood sugar levels will shoot up to 10+, so that is not a good idea. If you want to eat chocolate try some Lindt 90% cocoa. The loss of your best friend may have made you want to eat treats for comfort eating. This is probably why your blood sugar levels have risen and you have gained weight.
     
    • Agree Agree x 2
  3. Brunneria

    Brunneria Other · Guru
    Retired Moderator

    Messages:
    21,806
    Likes Received:
    35,057
    Trophy Points:
    298
    Hi,

    Sorry to hear about your best friend. It is a hard adjustment to make.

    Could you go into a bit more detail about your eating? It seems (from what you say) that in the last 3 months, your best friend died and your eating went into total disarray for several weeks, and you have had an uncontrollable craving for sweet things and chocolate bars. And your blood glucose has been raised. Have I understood right?

    Meanwhile, in the last 4 months, you have been eating low carb?

    Surely those two things are incompatible?

    In my experience of low carb (admittedly mainly very low carb), I can only gain weight when I eat too many carbs. So if I eat carbs and low fat OR low carbs and enough fat, then I can lose weight. And if I eat the right balance of low carb and enough fat, my weight and blood glucose are stable. But if I combine too many carbs and too much fat together, then the weight gain is rapid.

    I really do understand how grief and upset can play havoc with eating, and how easy it is to let carb creep sneak in, and how easy it is to take the easy option 'just this once'. Low carbing takes organisation and planning and when we are miserable, that is the last thing we want to do. But can I suggest that you diary your eating. Every bite, and see exactly what you are eating to cause this weight gain?
     
    • Agree Agree x 3
    • Like Like x 1
  4. serenity648

    serenity648 · Guest

    Have you been eating the sweet things, or is it the craving that is bothering you, as it is making it harder for you to resist the sweet things? Emotional hunger and cravings can be causing your problem. I am sorry for your loss.

    I expect you already know that sugary things are carbs too, so you cant eat them and be eating low carb, as the sweet things are included in your carb intake, in the same way as bread, potatoes, pasta etc are.
     
    • Like Like x 2
    • Agree Agree x 1
  5. Mal37

    Mal37 Type 2 · Well-Known Member

    Messages:
    282
    Likes Received:
    456
    Trophy Points:
    123
    Unfortunately I HAVE been eating them :( Maybe I need to go back on the other doses of Metformin again as it killed all my cravings?
     
  6. zand

    zand Type 2 · Master

    Messages:
    10,509
    Likes Received:
    16,375
    Trophy Points:
    298
    That's what I would do/have done in your situation. And I'm sorry to hear about your friend, it's very easy to let things slip when you are grieving.
     
  7. CherryAA

    CherryAA Type 2 · Well-Known Member

    Messages:
    2,170
    Likes Received:
    2,042
    Trophy Points:
    178
    it doesn't sound like low carb per se has anything to do with your weight gain, Instead yu have been eating low carb, but then having sweet treats to deal with your loss. The result is actually a high carb , high fat diet .

    The more sweet things you eat the more you will want them. If you do increase the metformin and that removes your sugar cravings, AND stick with low carb high fat, then you should find that your bs readings go down rapidly and once you have adjusted to your diet you do not get sugar cravings either - then you can reduce the metformin again.
     
  8. Mal37

    Mal37 Type 2 · Well-Known Member

    Messages:
    282
    Likes Received:
    456
    Trophy Points:
    123
    Yes this sounds like a lifesaver and excellent advice! I will make an appointment with my diabetic nurse and tell her of my emotional struggles and how they are affecting my eating/blood glucose etc. I hope she will understand. Thank you
     
    • Agree Agree x 1
    • Winner Winner x 1
  9. Daibell

    Daibell LADA · Master

    Messages:
    12,431
    Likes Received:
    7,366
    Trophy Points:
    298
    Hi. Metformin did start life as an appetite suppressant drug so it does help reduce the appetite a bit. Sounds like increasing the dose may help you.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook